Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Sometimes, meds suck... med_empowered

Posted by Bob on April 12, 2007, at 17:01:20

In reply to Sometimes, meds suck..., posted by med_empowered on April 12, 2007, at 16:50:57

> worse than the "disease" they're treating. That's just how things go.
> Plus, 2 of your meds--Seroquel and Inderal--aren't even for bipolar, and they aren't all that great. Seroquel can cause cognitive dulling, akathisia, sedation, weight gain, diabetes and (for some people) dysphoria. Inderal can cause depression--I'm assuming this is for anxiety and/or seroquel side-effects? The Klonopin can also cause depression, although personally I think its much more tolerable than the seroquel.
>
> I don't know what to tell you in terms of what to do with meds. I read an article by David Healy once where he pointed out that the evidence for any anti-suicide, life-enhancing effects on long-term meds (even lithium) is pretty weak; some studies show *increased* suicidality in patients maintained on psychiatric meds for bipolar prophylaxis, which I can certainly believe based on personal experiences. I'm not saying "go med free," but I am saying that you have every right and reason to be very, very selective about what med(s) you take and how long you take them.
> Psychiatric treatment isn't as clear cut as, say, giving antibiotics for an infection. With bipolar in particular, the evidence for long term treatment really isn't that great. You can treat an acute (hypo)manic episode with pretty much most sedating meds--benzos, neuroleptics, lithium, anticonvulsants, maybe even opiates and barbiturates--so there's nothing really special about any 1 med. Long-term, really all you're looking at are meds that help to *delay* an episode of mania or depression. Shrinks are always talking about the importance of long-term treatment, but really, there isn't that much indication that the drugs do anything wonderful for most people.
>
> If I were you, I'd probably get a new shrink. Or quit meds altogether. Or maybe just take the meds you want to take, when you want to take them. Maybe go for a therapist instead. Maybe try orthomolecular therapy, or some other alternative treatment.
>
> Point is--your shrink, any shrink, doesn't have all the answers, or even *enough* of the answers. They certainly can't justify making someone feel like sh*t all the time (for a fee, mind you) to treat some "disease" that can't be diagnosed by brain scan, blood work or any other form of physical examination.

Damn, that was well put!

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Bob thread:749126
URL: http://www.dr-bob.org/babble/20070407/msgs/749371.html